Alert archive / Maryland / Tornado Warnings in 2018
Tornado Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 27, 2018, 3:37 PM EDT for Baltimore County, Carroll County, Maryland. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 3:37 PM EDT (19:37 UTC)
- Expired
- May 27, 2018, 3:48 PM EDT
- In force
- 11 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Baltimore County, MD, Carroll County, MD
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:38 PM EDT | TSTM WND DMG | 2 Se Manchester, MD | TREE DOWN NEAR THE INTERSECTION OF MD-30 HANOVER PIKE AND BASLER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
438
WFUS51 KLWX 271937
TORLWX
MDC005-013-272000-
/O.NEW.KLWX.TO.W.0009.180527T1937Z-180527T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
337 PM EDT SUN MAY 27 2018
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern Carroll County in north central Maryland...
Northwestern Baltimore County in northern Maryland...
* Until 400 PM EDT.
* At 337 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Manchester, or 11 miles southeast of Parkville,
moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Carroll and northwestern Baltimore Counties, including
the following locations... Bentley Springs, Glencoe, Parkton,
Hereford, Millers, Sparks and Monkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3967 7657 3966 7657 3951 7664 3965 7689
3972 7682 3972 7678
TIME...MOT...LOC 1937Z 299DEG 16KT 3967 7680
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BJL1 follow-up statement
100
WWUS51 KLWX 271948
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
348 PM EDT SUN MAY 27 2018
MDC005-013-271958-
/O.CAN.KLWX.TO.W.0009.000000T0000Z-180527T2000Z/
Carroll MD-Baltimore MD-
348 PM EDT SUN MAY 27 2018
...THE TORNADO WARNING FOR NORTHEASTERN CARROLL AND NORTHWESTERN
BALTIMORE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3967 7657 3966 7657 3951 7664 3965 7689
3972 7682 3972 7678
TIME...MOT...LOC 1943Z 299DEG 16KT 3965 7674
$$
BJLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 3:24 PM EDT, 13 minutes earlier.
Area forecast discussion, May 27, 3:24 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Sun May 27 2018
.SYNOPSIS...
A stationary front will stall across our region before
dissipating during the middle of the week. The remnants of
Alberto may pass west of the region later in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 pm, heavy showers and strong thunderstorms producing
torrential rain continue to move west to east across our CWA
along a stalling frontal boundary. Multiple flood and flash
flood warnings have been issued with additional warnings
expected later this afternoon and this evening.
A Flash Flood Watch has been extended for a large portion from
northeast Maryland southwest into the Virginia Piedmont through
2 am tonight with added zones in southern Maryland, western and
central Maryland, eastern West Virginia, and northern
Virginia, as well. Precipitable water across our region has been
in the 1.8 to 2.2 inch range during the afternoon and will
likely linger within this range into mid-evening.
Although we anticipate some showers and thunderstorms to linger
late this evening and overnight, the bulk of the heavier
activity is expected to diminish in intensity and coverage.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the stalled
front will bring in some stable air to reduce the shower and
thunderstorm threat Monday; however, the forward push of the
high might not be enough to wash-out the stalled front.
Therefore, the chance for more showers and a few thunderstorms
will continue Monday into Monday evening.
As for Tuesday and Tuesday night, weak high pressure may try to
bring more reinforcing drier air into the region.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest National Hurricane Center forecast has the remnants of
Alberto tracking through the Western Ohio Valley and across central
portions of the Great Lakes Wednesday through Thursday. Southerly
flow between Alberto's remnants and an area of high pressure
centered off the New England coast will transport a moisture rich
air mass into the region, with precipitable water values approaching
or exceeding 2 inches by Wednesday Night and Thursday. Showers and
thunderstorms will be possible each day in the extended period with
the moisture rich air mass in place.
The best chances for focused heavy rainfall will be Wednesday
afternoon through Thursday. Wednesday will feature low values of
CAPE compared to following days, but we will be located downstream
of Alberto's remnant mid-level circulation, providing slightly more
large-scale forcing for ascent. With Alberto's remnants tracking
well off to the west, an easterly component to the low-level winds
on Wednesday could enhance rainfall along the Blue Ridge. Thursday
will feature much higher levels of instability, but Alberto's
circulation is progged to be located over the Great Lakes by then.
The combination of higher instability and a more subtle shortwave
approaching in westerly flow to the south of Alberto's remnants
should spark some showers and storms. Additional storms will be
possible Friday and Saturday with a trough hanging back to our
northwest, but details remain hard to pin down this far out.
Temperatures look to remain above normal throughout the long term
period.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR conditions for the terminals in showers and thunderstorms
through this evening. Most of the thunderstorm activity will
continue through 00z. Light southwest winds.
As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.
Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.
Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.
&&
.MARINE...
Generally flow will be light southwest on the south side of the
boundary into early in the week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
evening, less likely Mon- Tue but non-zero chance with the
front stalled nearby.
Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.
&&
.HYDROLOGY...
A Flash Flood Watch remains in effect until 2 am Monday for much
of Maryland, eastern West Virginia and about the eastern two-
thirds of Virginia. Training convection seems most likely in
these areas given enhanced surface convergence, with high rain
rates expected due to PWATs near 2 inches and warm cloud layers
of 12+ kft. Convection should gradually wane this evening with
the loss of heating.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ003>006-011-013-
014-016>018-502>508.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ027>031-038>040-
051>055-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ050>053-055.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...KLWHazardous weather outlook, May 27, 2:45 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 245 PM EDT Sun May 27 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 245 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through 2 AM tonight for the I-95 corridor from northeast Maryland to Fredericksburg Virginia including the Baltimore and Washington DC metro areas to portions of southern Maryland. There may be some localized areas of flooding due to heavy rainfall from thunderstorms. Thunderstorms may produce gusty winds over the waters. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281845- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 245 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through 2 AM tonight for portions of eastern West Virginia, western and central Maryland, and central and northern Virginia. There may be some localized areas of flooding due to heavy rainfall from thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 2:45 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLOOD PARKVILLE 39.38N 76.55W
05/27/2018 BALTIMORE MD 911 CALL CENTER
WATER RESCUE NEAR HERRING RUN IN PARKVILLE
&&
EVENT NUMBER LWX1800404
MMLocal storm report, May 27, 2:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM FLOOD 1 SW PERRY HALL 39.40N 76.49W
05/27/2018 BALTIMORE MD 911 CALL CENTER
STANDING WATER ON JOPPA ROAD
&&
EVENT NUMBER LWX1800405
MMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:25 AM EDT | Flash Flood Watch | LWX | Allegany, Anne Arundel, Baltimore, Calvert, Carroll, Charles and 8 more | 16 hr |
| May 27, 1:28 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 7 hr |
| May 27, 1:52 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 7 hr |
| May 27, 2:01 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| May 27, 3:10 PM EDT | Areal Flood Warning | LWX | Baltimore | 6 hr |
| May 27, 3:19 PM EDT | Areal Flood Warning | LWX | Baltimore, Howard, City of Baltimore | 3 hr |
| May 27, 4:09 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 51 min |
| May 27, 4:23 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Howard | 24 hr |
| May 27, 4:26 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard | 6 hr |
| May 27, 4:32 PM EDT | Areal Flood Warning | LWX | Allegany | 4 hr |
| May 27, 4:48 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Frederick, Howard | 6 hr |
| May 27, 4:50 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 5 hr |
| May 27, 5:06 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Howard | 5 hr |
| May 27, 5:47 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, Frederick, Howard, City of Baltimore | 4 hr |
| May 27, 5:51 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Howard | 7 hr |
| May 27, 6:31 PM EDT | Flash Flood Warning | LWX | Howard | 4 hr |
| May 27, 7:28 PM EDT | Areal Flood Warning | LWX | Calvert | 10 hr |
Nearby
Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.